Texas, 2022Flash Flood in Texas, August 9, 2022
August 9, 2022 · NWS SHV · 1 event in 1 county or zone
A weak upper trough shifted southeast into the Red River Valley of Southern Oklahoma and Western Arkansas during the morning of August 9th, which focused concentrated areas of showers and thunderstorms as it encountered a hot, very moist, and unstable air mass. These showers and thunderstorms were slow moving, with widespread 2-4+ inches of rain falling over both the Texas and Arkansas sides of…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper trough shifted southeast into the Red River Valley of Southern Oklahoma and Western Arkansas during the morning of August 9th, which focused concentrated areas of showers and thunderstorms as it encountered a hot, very moist, and unstable air mass. These showers and thunderstorms were slow moving, with widespread 2-4+ inches of rain falling over both the Texas and Arkansas sides of Texarkana, as well as across much of Southwest Arkansas. This resulted in flash flooding across the city of Texarkana, with numerous roads flooded as 3.94 inches of rain fell over the course of a few hours at the Texarkana Regional Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 9, 11:37 AM CST, 8 minutes earlier.
Area forecast discussion, Aug 9, 11:37 AM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1237 PM CDT Tue Aug 9 2022
...New AVIATION...
.UPDATE...
Issued at 1008 AM CDT Tue Aug 9 2022
No update is needed to the overnight forecast package at this
time.
/44/
&&
.SHORT TERM...
(Tuesday through Wednesday)
Issued at 341 AM CDT Tue Aug 9 2022
Large range of temps this morning with lower 70s in south AR and
lots of mid to upper 70s for areas with less rainfall yesterday.
The warmest locales reflect the 82 degree soil temp with 81 in
Tyler and downtown Shreveport. Not much wind but prevailing will
keep southerly, although variation with a few large boundaries is
likely in the short term.
Our skies are mostly cloudy and the KSHV 88D is showing clusters
of slow moving thunderstorms over SE OK and SW AR. Movement of
this convection is sinking southward underneath the ever larger
upper low, now over E OK. This feature will slowly sink southward
as well with locally heavy rainfall at times. Once these areas
set up we could update wording for those zones, but widespread
flooding is not expected. However, due to the slow movement
associated with the weather the next couple of days and night,
some flash flooding is not out of the question.
And really almost anywhere in our cwa as the Easterlies also have
a say with an inverted trough over FL now and moving due west
along the Gulf coast over the short term. The WPC has much of our
area in their excessive rainfall outlook for day one and then goes
ahead an includes east Texas and all of the midSouth for that
matter on day two. This could really put a dent in the drought
with days 1-3 QPF totaling 1 to 2 inches on a widespread basis.
Of course some locales could double or triple that with coverage
such as it will be through Wednesday. Obviously, partly cloudy
areas today or tomorrow will become warn to hot with low to mid
90s, but many areas may well keep to the mid to upper 80s too. The
SPC has a general risk with lightning a real threat anytime and
perhaps some gusty winds where good SFC & DCAPE can develop. Last
night's balloon sounding was 2848/1212 J/kg respectively and our
freezing level and wet bulb are both way up there at this time,
so flashing flooding may be only other threat. /24/
&&
.LONG TERM...
(Wednesday Night through Tuesday)
Issued at 341 AM CDT Tue Aug 9 2022
Our region will continue to be under the influence of an upper level
trough, lodged between an upper level ridge axis across the central
Bahamas and a much stronger ridge across the Central Rockies that
extends eastward into the Central Plains. This upper level trough,
extending from the Ohio Valley into the Tenn Valley and the Lower
Miss Valley will continue to provide the necessary forcing along
with plentiful moisture for the development of scattered to numerous
convection with the highest pops through Friday across our southern
half to southern third. We should begin to slowly dry out across our
northwest third to half Thursday into Friday and this is due in part
to a slight shift eastward to the upper level ridge and its axis out
of the Rockies and more into the Central and Southern Plains.
By the weekend, the medium range is pretty much void of any
semblance of the trough but there will be enough moisture present
for isolated to widely scattered, mainly diurnally driven
convection near and south of the I-20 Corridor Saturday and mainly
south of the corridor on Sunday. The reduction in precipitation
chances for the weekend into early next week and the positioning of
the upper ridge to our west will result in hotter temperatures with
upper 90s likely returning to at least our western half Sunday into
Monday of next week. /13/
&&
.AVIATION...
(18Z TAFS)
Issued at 1234 PM CDT Tue Aug 9 2022
Showers and thunderstorms will continue to move across the region
today, with heavy rain anticipated with some storms. This will
result in heavily reduced CIGS and VIS during it's duration. Most
terminals are carrying some form of precipitation into tomorrow
morning. Additionally, look for widespread MVFR ceilings past
10/12z with the morning cloud deck.
/44/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 75 90 74 92 / 50 70 30 40
MLU 73 88 72 90 / 40 70 40 50
DEQ 71 91 71 93 / 40 50 20 20
TXK 74 91 74 93 / 60 60 30 20
ELD 70 87 70 87 / 50 70 40 30
TYR 76 93 75 95 / 30 50 30 30
GGG 74 92 73 93 / 40 60 30 30
LFK 75 94 74 95 / 30 50 30 60
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
SHORT TERM...44
LONG TERM....15
AVIATION...44
Hazardous weather outlook, Aug 9, 3:18 AM CST, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
418 AM CDT Tue Aug 9 2022
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-101200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
418 AM CDT Tue Aug 9 2022
This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.
.DAY ONE...Today and tonight.
Scattered to numerous thunderstorms will be possible across the Four
State Region today through tonight. Some of these storms will be
strong, producing strong wind gusts, small hail, cloud to ground
lightning and brief heavy downpours. Any severe weather threat today
will remain isolated but cannot be totally ruled out. Some flooding
could occur with any slow moving convection today through tonight but
this too will remain isolated.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Scattered to numerous showers and thunderstorms will continue across
the entire Four State Region on Wednesday, before becoming more
confined to the I-20 Corridor and points south Thursday into Friday.
There could be some strong thunderstorms with this convection but
severe thunderstorms are not anticipated at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.
13
Flash Flood, Bowie
- When
- August 9, 11:45 AM CST to 2:00 PM CST
- Where
- Bowie County, 0.68 mi N of Whatley to 1.26 mi SE of Wamba
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.490, -94.048
Numerous roads were flooded across both the Texas and Arkansas sides of Texarkana.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Georgia, August 9 to 10, 20222 deaths · 3 injured · $1,000 · 56 kt wind · 6 events
- Flash Flooding and Dust Storm in Nevada, August 9 to 11, 20221 death · 2 injured · $33,000 · 56 kt wind · 12 events
- Flash Flooding in New Mexico, August 9, 2022$95,000 · 2 events
- Flooding and Damaging Winds in Massachusetts, August 9, 2022$30,000 · 50 kt wind · 5 events
- Damaging Winds in Maryland, August 9, 2022$31,000 · 52 kt wind · 2 events
- Damaging Winds and Lightning Strike in Alabama, August 9, 2022$22,000 · 52 kt wind · 6 events
- Damaging Winds in Kentucky, August 9, 2022$18,000 · 56 kt wind · 2 events
- Drought in Iowa, August 9 to 31, 202211 events
- Excessive Heat in New Jersey, August 9, 202210 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 9, 20229 events
- Excessive Heat in Pennsylvania, August 9, 20227 events
- Damaging Winds in Tennessee, August 9, 202252 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052081.